Texas, 2008

Hail in Texas, April 1, 2008

April 1, 2008 · NWS SHV · 1 event in 1 county or zone

Severe thunderstorms carried over from the late night hours of March 31st, into the pre-dawn hours of April 1st across portions of southwest Arkansas along a slow moving cold front. These thunderstorms produced very large hail across extreme southwest Arkansas as supercells developed and trained across the same general area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms carried over from the late night hours of March 31st, into the pre-dawn hours of April 1st across portions of southwest Arkansas along a slow moving cold front. These thunderstorms produced very large hail across extreme southwest Arkansas as supercells developed and trained across the same general area. Later that afternoon...as the front continued to push south into Deep East Texas, the front encountered a very unstable environment. As a result...an isolated severe thunderstorm developed across Angelina County, Texas producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 1, 2:51 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 1, 2:51 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
351 PM CDT TUE APR 1 2008

.DISCUSSION...
FRONT STILL MOVING SOUTH ACROSS THE CWA THIS AFTERNOON...CURRENTLY
NEAR A JONESBORO TO COUSHATTA LA LINE AND SOUTHWEST TO NACOGDOCHES.
SHOWERS AND TSTMS ALONG FRONT...SO HOLDING ON TO A SMALL CHANCE
FOR THIS EVENING SOUTH. ON WEDNESDAY...WITH SOUTHWEST FLOW
CONTINUING ALOFT...FRONT WILL BEGIN TO WORK BACK NORTH WITH
SOUTHERLY WINDS RETURNING. CONTINUED WITH CHANCE POPS NORTH...
ESPECIALLY IN THE AFTERNOON AS A WEAK SHORT WAVE MOVES ACROSS IN
THE SOUTHWEST FLOW. BY THURSDAY...A STRONG SURFACE LOW DEVELOPS IN
THE TEXAS PANHANDLE...WITH A STRENGTHENING LOW LEVEL JET ACROSS
THE AREA. THIS WILL INCREASE THE INSTABILITY. THIS COMBINED WITH
A DEEPENING TROUGH OVER THE SOUTHERN ROCKIES...WILL RESULT IN
SCATTERED TO NUMEROUS SHOWERS AND TSTMS THURSDAY AND ESPECIALLY
THURSDAY NIGHT AS THE TROUGH SHIFTS EAST. ASSOCIATED FRONT
EXPECTED TO CROSS THE CWA FRIDAY...FOLLOWED BY THE UPPER TROUGH
FRIDAY NIGHT. WEEKEND STILL LOOKS RAIN FREE. FIRST PART OF NEXT
WEEK DRY FOR MOST PART...AS ZONAL FLOW EXPECTED ACROSS THE REGION.

&&

.AVIATION...
WELL DEFINED COLD FRONT SEEN ON SATELLITE...SOUTH OF I-20. SCATTERED
CONVECTION NORTHCENTRAL LA....ISOLATED FURTHER WEST. NORTH OF
FRONT...NORTH WINDS 10 TO 15 MPH...BECMG NE 5-10 OVERNIGHT. FAIRLY
STEADY MVFR CIGS...SOME TEMPO IFR PSBL...THRU 18Z WED./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  69  61  80 /  10  30  10  30
MLU  55  69  60  82 /  20  30  20  20
DEQ  46  65  57  75 /  10  40  40  60
TXK  51  64  58  77 /  10  40  30  40
ELD  51  67  58  79 /  10  30  20  30
TYR  54  70  63  79 /  10  30  10  30
GGG  54  70  61  80 /  10  30  10  30
LFK  58  77  65  81 /  20  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/07
Hazardous weather outlook, Apr 1, 11:00 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE APR 1 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE APR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...SOUTH OF A
NACOGDOCHES TEXAS TO MONROE LOUISIANA LINE. THE GREATEST RISK FROM
ANY THUNDERSTORM...WILL BE HAIL GREATER THAN THREE QUARTERS OF AN
INCH IN DIAMETER. THE ACTIVITY IS NOT EXPECTED TO BE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A RISK OF STRONG TO SEVERE THUNDERSTORMS FROM THURSDAY
AFTERNOON THROUGH FRIDAY MORNING AS ANOTHER STORM SYSTEM MOVES
TOWARD THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Local storm report, Apr 1, 3:03 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
403 PM CDT TUE APR 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TORNADO          1 W PROVENCAL           31.65N 93.22W
03/30/2008                   NATCHITOCHES       LA   NWS STORM SURVEY

            *** 3 INJ *** SEVERAL MODULAR HOMES DAMAGED WITH MISSING
            SIDING OR ROOFS, ONE FLIPPED ON ITS SIDE. SEVERAL TREES
            SNAPPED OR UPROOTED. 3 NON-LIFE THREATENING INJURIES
            REPORTED.

0614 PM     TORNADO          5 NE NATCHITOCHES       31.81N 93.04W
03/30/2008                   NATCHITOCHES       LA   NWS STORM SURVEY

            SEVERAL TREES SNAPPED AND UPROOTED NEAR HWY 71 AND CR
            1226.

0531 PM     DENSE FOG        FISHER                  31.49N 93.46W
03/30/2008                   SABINE             LA   NWS STORM SURVEY

            SEVERAL TREES SNAPPED AND UPROOTED. ROOF TO A SHED WAS
            BLOWN OFF AND A WOODFRAME HOME SUSTAINED MINOR ROOF
            DAMAGE.

0348 PM     TORNADO          6 N HEMPHILL            31.43N 93.85W
03/30/2008                   SABINE             TX   NWS STORM SURVEY

            SEVERAL LARGE TREES SNAPPED OR UPROOTED ALONG DORSEY RD
            OFF OF HWY 87. SEVERAL LARGE LIMBS WERE ALSO SNAPPED ON
            HWY 21 JUST EAST OF MILAM.

&&

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Angelina

When
April 1, 4:30 PM CST
Where
Angelina County, 0.91 mi NE of Zavalla
Measured
1 in hail
Reported by
Public
Coordinates
31.160, -94.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93797.